During this process, I’ve become increasingly cautious of the ‘here-take-this-prescription-to deal-with-your-symptoms’ approach to GP-ing.
That works great when you show up at your GP’s with something itching, something burning, or something full of fluid that shouldn’t be (yuk).
But when it comes to pain, I’ve been prescribed some medications that I really feel I should never have been prescribed. At the very least, there should have been some discussion about the possible side effects and/or possible alternatives.
Painkillers cover up the symptoms – they don’t deal with the actual cause of the problem. That might be appropriate for some – I don’t feel that it’s appropriate for me. Too many times, I’ve left my GP surgery with a prescription, but with no plan of action for getting to the root of the actual problem.
For those interested, here’s a little cocktail menu of drugs, some of which – in my opinion – are downright dangerous, that I’ve taken;
Propranolol – helped take the edge off the right sided headache for a short period of time. I find that, while it makes me feel very calm straight away, I invariably get palpitations several hours later. Fine while I was taking three a day, not fine to take one a day.
Beconase – a nasal spray with no positive effect (just gave me the feeling of having a cold!)
Naproxen – a painkiller that does nothing for my headache but, it turns out, is fairly good for period pain.
Cinnarizine – anti-nausea – no effect.
Metoclopramide – I feel very angry that I was prescribed this without barely a second thought. It is prescribed for nausea. My fingers curled up and stayed there, I couldn’t sleep for 3 nights, due to the fact that I needed to move – an awful and terrifying experience that resulted in me calling NHS Direct for help. When I reported it back to my GP, he barely flinched. This is a common side effect called tardive dyskinesia which “may be persistent and irreversible in some patients”. You can imagine my fear when I read that. Nausea wasn’t even my main complaint! It took me nearly 2 weeks to feel normal again.
Dosulepin – a therapeutic dose of an anti-depressant prescribed by an ENT consultant. “Here – take these for 6 weeks, and I’ll see you again in four months time.” Absolutely no warning about the effects of coming off them! I could not stop crying for over a week, I had depressive and suicidal thoughts, and my life was turned upside down. It took me weeks to feel like myself again. It was such a terrible experience, I feel like crying when I think about it!
Diazepam – having read about the possible side effects and having become sceptical, I didn’t even try them.
Voltarol gel (Diclofenac) – requested after having researched it myself, powerful and effective for a short while on neck and back pain, doesn’t do great things for your skin!